Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 249, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2001, 7:05 PM CDT for Lincoln County, Nebraska. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 31, 2001, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 31, 2001, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:19 PM CDT | Thunderstorm Wind 64 M | North Platte, NE | |
| Jul 31, 7:20 PM CDT | Thunderstorm Wind 68 M | North Platte, NE | |
| Jul 31, 7:31 PM CDT | Thunderstorm Wind 73 M | North Platte, NE | |
| Jul 31, 7:31 PM CDT | Thunderstorm Wind 73 E | North Platte, NE | Strong winds channeled under garage doors which were left open nearly a foot. The winds tore off the roof over the garage and master bedroom area and caused structural damage to the garage walls. The winds then exited through the soffits over the covered porc |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS53 KLBF 010005 SVRLBF NEC111-010100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 705 PM CDT TUE JUL 31 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA * UNTIL 800 PM CDT. * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF NORTH PLATTE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHEAST OF NORTH PLATTE AROUND 735 PM CDT. 3 MILES NORTHWEST OF MAXWELL AROUND 750 PM CDT. 12 MILES NORTHWEST OF BRADY AROUND 800 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LAT...LON 4076 10095 4073 10033 4126 10037 4129 10105 $$ SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:37 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 2:37 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 237 PM CDT TUE JUL 31 2001 FORECAST CHALLENGE WILL BE AREAL COVERAGE FOR POPS TONIGHT... LEADING SURFACE TROUGH AT 18Z EXTENDED SOUTHWEST FROM LOW CENTER OVER NORTH CENTRAL SOUTH DAKOTA...WEST OF MBG...TO EAST OF VTN...THEN SOUTHWEST TO OGA. REINFORCING TROUGH TO ENTER FROM THE NORTHWEST THIS EVENING WITH DRIER AIR TO FILTER ACROSS THE PANHANDLE. DEWPOINTS INTO THE MID TO UPPER 60S CENTRAL WITH CAP WEAKEST OVER THE PANHANDLE AT 18Z WITH ISOLATED CONVECTION POSSIBLE INTO THE EASTERN PANHANDLE BY 4 PM AS GRAVITY WAVES ON VISIBLE SATELLITE MOVE NORTHEAST. DEWPOINTS ALREADY DROPPING INTO THE LOW 50S IN THE PANHANDLE WITH HIGH BASED CONVECTION MOST LIKELY WITH GUSTY WINDS POSSIBLE. MODELS IN GENERAL AGREEMENT IN THE SHORT TERM WITH BOUNDARY TO CRAWL SLOWLY SOUTHEAST THIS EVENING. H85 SOUTHWEST TO NORTHEAST ORIENTATED JET TO KEEP BEST FOCUS FOR CONVECTION WELL TO THE NORTH MOVING NORTH THROUGH EASTERN NORTH DAKOTA INTO MINNESOTA THROUGH 01/00Z ALONG AND NORTH OF WARM FRONT. THEN AS REINFORCEMENT OF DRIER AIR OCCURS ALONG BOUNDARY THE FRONT WILL ORGANIZE WITH INCREASED LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF LINE FROM ANW TO LBF AND IML. FURTHER WEST MORE WIDELY SCATTERED CONVECTION. HIGHER MOISTURE AVAILABILITY WILL BE EAST OF AREA WITH LOW POPS RETAINED. AFTER 01/00Z SERIES OF H5 WAVES WILL BE LIFTING NORTHEAST ALONG THE SURFACE FRONT WITH THREAT FOR STRONG TO SEVERE STORMS TO BE EAST OF FORECAST AREA AFT 06Z. SURFACE WINDS TURN ON TO THE NORTH NORTHEAST ACROSS ALL OF THE FORECAST AREA AFTER 09Z WITH FRONT TO HANG FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS ON WEDNESDAY. CLOUDS WILL BEGIN TO CLEAR ACROSS THE NORTHWEST WEDNESDAY AS FRONT MOVES BRIEFLY SOUTHEAST. PARTLY SUNNY SKIES SHOULD PREVAIL ACROSS THE REMAINDER AS NORTHEAST SURFACE WINDS WRAP MOISTURE BACK SOUTHWEST AND SERIES OF H5 WAVES TRANSIT EAST ACROSS SOUTHERN NEBRASKA. THIS WILL KEEP A CHANCE OF WIDELY SCATTERED THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE CLOUDS AND NORTHEAST WINDS FLOW WILL HELP TO HOLD TEMPERATURES DOWN INTO THE MID TO UPPER 80S WITH BLEND OF GUIDANCES USED. WEDNESDAY NIGHT INTO THURSDAY LOW LEVEL CONVERGENCE INCREASES ACROSS SOUTHERN NEBRASKA AS FRONT REMAINS DRAPED NEAR THE STATELINE AND SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. 850-700 MB FRONTOGENESIS INCREASES OVER NORTHWEST KANSAS WEDNESDAY EVENING WITH EAST WINDS TO GENERATE UPSLOPE FLOW AND CLOUDS INCREASES THEN CONVECTION DRIVES FRONT FURTHER SOUTH INTO KANSAS OVERNIGHT. CHANCE OF THUNDERSTORMS CONTINUE FOR THE EXTREME SOUTHWEST WEDNESDAY NIGHT. OTHERWISE MOSTLY CLOUDY AS SURFACE HIGH BUILDS EAST ACROSS MINNESOTA AND NEXT LEESIDE TROUGH FORMS ON THE NORTHWEST HIGH PLAINS. RETURN FLOW SETS UP THURSDAY WITH FRONT TO RETURN NORTH. THE H5 HIGH CENTER WILL BE SITUATED OVER KANSAS WITH SERIES OF WAVES TO ROTATE AROUND PHERIPERY WITH LOW POPS INCLUDED FOR THE DAY OTHERWISE PARTLY CLOUDY AS UPPER RIDGE BUILDS FURTHER WEST AND AMPLIFIES. IN THE EXTENDED EUROPEAN MODEL MORE AGGRESSIVE BUILDING UPPER RIDGE WESTWARD ACROSS THE SOUTHERN U.S. WHILE MRF SHOWS DEEPER TROUGH TO DIG IN AND SLOWER PROGRESSION OF SYSTEM OFF THE NORTHWEST COAST BEYOND 96 HOURS. EUROPEAN MODEL PREFERRED AS 31/12Z AVN THROUGH 120 HOURS LIMITS MOISTURE ADVECTION AS THE H5 HIGH CENTER TO BUILD WEST ACROSS KANSAS ON FRIDAY...THEN EXTEND SOUTHWEST INTO THE DESERT SOUTHWEST THROUGH MONDAY. THIS WILL MAKE FOR A DRIER FORECAST AS RETURN FLOW SHUTS OFF FROM THE GULF AND MAIN FORCING MOVES MORE TO THE NORTH AND LIMITS RAINFALL SATURDAY THROUGH MONDAY. ISOLATED STORMS MAY FIRE OVER THE MOUNTAINS TO THE WEST BUT THEN WEAKEN WHILE MOVING NORTH NORTHEAST AND WILL GO FOR DRY FORECAST. ANY STORMS WHICH DO DEVELOP WILL HAVE WEAK STEERING WINDS WITH SLOW MOVEMENT TO ALSO LIMIT EASTWARD EXTENT. THEN LEESIDE TROUGH WILL EXTEND SOUTH INTO FAR WESTERN NEBRASKA MONDAY THEN AS H5 RIDGE AXIS MOVES EAST TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. .LBF...NONE. KECK
In the hours before
Local storm report, Jul 31, 6:08 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
608 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM 15 NE NORTH PLATTE NE 60 MPH TSTM WIND GUST
07/31/01 LINCOLN
0505 PM 15 NE NORTH PLATTE NE 60 MPH TSTM WIND GUST
07/31/01 LINCOLN
0555 PM 1 W BRADY NE 60 MPH TSTM WIND GUST
07/31/01 LINCOLN
0555 PM 16 NE STAPLETON NE 60 MPH TSTM WIND GUST
07/31/01 LOGAN
TLKLocal storm report, Jul 31, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
658 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 4 SW AINSWORTH NE 60 MPH TSTM WIND GUST
07/31/01 BROWN 3 INCH LIMBS DOWN
0630 PM 3 W AINSWORTH NE 70 MPH TSTM WIND GUST
07/31/01 BROWN 4 INCH LIMBS DOWN WITH
DAMAGE TO COVERED PORCH
0640 PM 8 NE ARNOLD NE .75 INCH HAIL
07/31/01 CUSTER
0645 PM AINSWORTH NE 70 MPH TSTM WIND GUST
07/31/01 BROWN SEVERAL LARGE LIMBS DOWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 60 min |
| Jul 31, 7:49 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 56 min |
| Jul 31, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 35 min |
| Jul 31, 8:44 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 61 min |
| Aug 1, 1:19 AM CDT | Flash Flood Warning | LBF | Lincoln | 3 hr |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.